Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 25, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 14, 2003, 12:04 PM EDT for Miami-Dade County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 12:04 PM EDT (16:04 UTC)
- Expired
- May 14, 2003, 12:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 16 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 4.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1520 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
631 WUUS52 KMFL 141604 SVRMIA FLC086-141645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 1203 PM EDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 1245 PM EDT * AT 1203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS NEAR CORAL GABLES AND WEST MIAMI...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CORAL GABLES BY 1205 PM EDT UNIVERSITY OF MIAMI BY 1220 PM EDT PINECREST BY 1240 PM EDT PERRINE BY 1245 PM EDT HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS COVERING THE ROADWAYS. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 2582 8020 2581 8040 2546 8043 2547 8013 .END PFOST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:00 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 14, 10:00 AM EDT, 2 hours 4 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 1000 AM EDT WED MAY 14 2003 12Z MIAMI SOUNDING ANALYSIS SHOWS GOOD SUPPORT FOR DOWNBURSTS WITH THUNDERSTORMS THIS AFTERNOON. -9C TEMPERATURE AT H5 NOT TOO IMPRESSIVE BUT TAMPA IS -11C AND WITH A WEST NORTHWEST FLOW THERE COULD STILL BE SOME COLD AIR ADVECTION AND SUBSEQUENT DESTABILIZATION THIS AFTERNOON. OLD FRONTAL BOUNDARY STILL IN PLACE SO WE HAVE A POTENTIAL TRIGGER...INSTABILITY...AND MOISTURE IN PLACE FOR ANOTHER ROUND SIMILAR TO YESTERDAY. THE MESOETA WAS GOOD YESTERDAY FOR SHOWING WHERE CONVECTION WOULD INITIALIZE AND CONCENTRATE...SO IF ITS GOOD FOR TODAY AS WELL...THE INTERIOR BETWEEN LAKE OKEE AND THE GULF COAST WILL BE THE START OF TODAYS THUNDERSTORMS...THEN BECOMING BROADLY SCATTERED OVER ALMOST ALL OF SOUTH FLORIDA BEFORE DIMINISHING AROUND 8 PM. ONLY COSMETIC CHANGES TO THE ZONES AND COASTALS TO AGREE WITH OBS. 50 .MIA...NONE.
Hazardous weather outlook, May 14, 5:41 AM EDT, 6 hours 23 minutes before
FLZ063-066>075-141500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 500 AM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN THIS AFTERNOON... THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE INTERIOR AND SOUTHEAST METRO AREAS. THESE STORMS ARE EXPECTED TO BE RATHER SLOW MOVING. THUS...THE PRIMARY THREATS WILL BE FROM HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES. GUSTY WINDS AND SMALL HAIL ARE ALSO POSSIBLE...HOWEVER STORMS ARE NOT EXPECTED TO BECOME SEVERE. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HANDEL
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:08 AM EDT | Special Marine Warning | MFL | 37 min | |
| May 14, 5:22 PM EDT | Severe Thunderstorm Warning | MFL | Collier, Hendry | 38 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.